Georgia, 2012

Heavy Rain in Georgia, May 14, 2012

May 14, 2012 · NWS TAE · 1 event in 1 county or zone

An outflow boundary from earlier convection became stationary and stretched from Decatur county southward to western Wakulla County. A cold front was also analyzed in close proximity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An outflow boundary from earlier convection became stationary and stretched from Decatur county southward to western Wakulla County. A cold front was also analyzed in close proximity. Meanwhile, the panhandle seabreeze penetrated well inland extending from near I-10 east northeastward across southwest Georgia. Where the three boundaries intersected is where convection trained across Decatur county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 14, 2:19 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, May 14, 2:19 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 PM EDT Mon May 14 2012

.NEAR TERM [This Afternoon and Tonight]...
Showers and thunderstorms developed earlier this morning across
much of the southeast part of our forecast area - along and east
of the Apalachicola and Flint Rivers - except areas of the eastern
FL Big Bend near the Suwanee River. The thunderstorms in these
areas have diminished in intensity and coverage in the early
afternoon as the boundary layer has become convectively
overturned. Radar and visible satellite loops indicate a slow
westward expansion of the common convective cold pool / outflow
boundary beginning to approach a ABY-BGE-AAF line. To the west of
the outflow boundary, moderate instability remains with
objectively analyzed MLCAPE around 1000 to 1500 j/kg. Therefore,
we expect the thunderstorms over the eastern parts of our area to
slowly diminish, with the potential for lingering storms into the
early evening elsewhere. Water vapor satellite shows a mid-upper
level PV anomaly quickly moving east across N AL at the moment,
and this should be pushing through N GA within the next few hours.
Subsidence behind the departing wave, and decreasing convective
instability with a loss of sunlight should cause storms to
diminish by 03-05z with just a few isolated showers possible
during the overnight hours. Some areas of fog may occur later
tonight, especially after 08z.

.SHORT TERM [Tomorrow through Wednesday]...
Not much in the way of changes to this portion of the forecast
period. Cold front still likely to stall over the eastern portions
of the forecast area for Tuesday and Wednesday. This will bring
shower and thunderstorm activity to these areas on both days.
Forecast for the western portions of the area are more
problematic. Some high resolution model guidance showing scattered
activity each day, while others show nothing. Will show decreasing
PoPs from east to west to follow this thinking. A combination of
analysis and new model guidance would also support the previous
forecast thinking that this activity has a decreased severe
potential.

.LONG TERM [Wednesday Night through Monday]...
The amplified period of previous days shows signs of deamplifying.
It is highlighted in the Nrn stream by broad ridging from West
Coast to Wrn most Great Lakes, and in Srn stream weak troughing
from Desert SW ewd thru Srn Plains. A full latitude trough exists
from Ont/Que SWD thru Ern Gulf then WWD to Ern TX. A ridge
dominates extreme Wrn Atlc. At surface, in the wake of recent cold
front, 1020mb high centered over Great Lakes is building SWD to
Cntrl GA/AL where diffuse front exists. Proximity of upper trough
keeps some mid/high level moisture across local area.

During the rest of the period, models coming into better agreement
although GFS remains slower to kicking out upper trough.
Compromise shows that Ern trough pivots ewd and moves offshore by
Thurs eve with upstream ridging, dry NWLY flow and subsidence
overspread NE Gulf. On Fri low develops at base of trough off
GA/SC coast and lifts slowly newd elongating to off NC coast thru
end of period keeping dry air over local region. At surface, high
builds into NE Gulf region dissipating lingering frontal boundary
and remains dominant feature thru period. Surface reflection of
upper low develops just off coast but along with assocd moisture
also remains offshore so low level moisture source also end. main
impact will be to tighten local gradients for above average ne
winds especially Nrn tier GA counties.

Will go with AOB wdly sct POPS Thru period. Both Min and Max temps
will hover around climo thru the period inching down by weekend as
dry air dominates. Avg min/max inland climo is 62 and 87 degrees.

&&

.AVIATION...
Showers and thunderstorms are widespread to the east of a line
from KAAF to KTNA. This activity is expected to continue through
the afternoon as it slowly drifts eastward. More widely scattered
showers are expected to the west of said line later this
afternoon. An isolated thunderstorm cannot be ruled out in this
area as well. This activity will die down later tonight. No other
major aviation concerns to note at this time.

&&

.MARINE...
Cold front slowly moving across the coastal waters this evening.
Shower and thunderstorm activity more widespread east of
Apalachicola. This activity will wane as we head into the evening
hours. Thunderstorm activity will remain over the waters for
Tuesday and Wednesday as well. Otherwise, no major marine concerns
exist through the forecast period.

&&

.FIRE WEATHER...
Minimum afternoon relative humidity is expected to stay above
critical levels the the next few days. Drier air will filter into
the region in the wake of a cold front on Thursday with afternoon
relative humidities possibly dropping below 35 percent over
portions of the Florida Panhandle. However, it is uncertain at
this time if Red Flag criteria will be met.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   66  85  65  87  63 /  20  30  10  20  10
Panama City   68  82  66  82  69 /  10  30  10  10  10
Dothan        65  85  65  86  61 /  20  30  10  20  10
Albany        66  85  65  87  62 /  30  30  20  30  10
Valdosta      65  84  65  87  62 /  30  40  20  30  20
Cross City    66  84  64  87  62 /  20  40  10  20  20
Apalachicola  68  81  66  82  69 /  10  30  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&

Near Term: Lamers
Short Term/Aviation/Marine: Lericos
Long Term: Block/Vickery
Fire...Barry
Hazardous weather outlook, May 14, 4:18 AM EST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 AM EDT MON MAY 14 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-150300-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
518 AM EDT MON MAY 14 2012 /418 AM CDT MON MAY 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE LIKELY...BEGINNING THIS MORNING. AN
ISOLATED SEVERE STORM OR TWO IS POSSIBLE THIS AFTERNOON...WITH THE
MAIN THREAT BEING GUSTY WINDS. A FEW STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL. SHOWERS AND STORMS WILL GRADUALLY COME TO AN END
BEGINNING AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY. HOWEVER, EACH DAY THE THREAT WILL MOVE FURTHER EAST.
THE SEVERE WEATHER POTENTIAL WILL REMAIN LOW EACH DAY. DRY
CONDITIONS WILL OVERSPREAD THE ENTIRE AREA BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. HOWEVER...SPOTTERS
ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS THROUGH WEDNESDAY
SHOULD THE NEED FOR ACTIVATION ARISE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

In the hours before

Local storm report, May 14, 12:09 PM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 PM EDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     WATER SPOUT      1 NE CARRABELLE         29.86N 84.65W
05/14/2012                   FRANKLIN           FL   EMERGENCY MNGR

            WATERSPOUT REPORT RELAYED BY COUNTY EMERGENCY
            MANAGER.SHERRIFF STATED THAT THE WATER SPOUT DISSIPATED
            AS IT MOVED ONSHORE. THEY ARE CHECKING FOR DAMAGE.

&&

TODD.LERICOS
Special weather statement, May 14, 12:22 PM EST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
122 PM EDT MON MAY 14 2012

GAZ158-159-141745-
THOMAS GA-BROOKS GA-
122 PM EDT MON MAY 14 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWEST BROOKS
AND NORTHEAST THOMAS COUNTIES...

* UNTIL 145 PM EDT

AT 119 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF PAVO...OR NEAR PATTEN...MOVING
NORTHEAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  PAVO BY 135 PM EDT.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3103 8355 3083 8380 3088 8391 3104 8382
      3104 8380 3103 8379 3104 8378
TIME...MOT...LOC 1722Z 220DEG 24KT 3091 8380

08-LAMERS
Special weather statement, May 14, 12:38 PM EST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
138 PM EDT MON MAY 14 2012

GAZ146-141815-
COLQUITT GA-
138 PM EDT MON MAY 14 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN COLQUITT
COUNTY...

* UNTIL 215 PM EDT

AT 137 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES NORTH OF PAVO...OR NEAR AUTREYVILLE...MOVING
NORTHEAST AT 30 MPH.

THIS STORM MAY AFFECT AREAS AROUND SPENCE AIRPORT...PINEBORO...AND
THE FAR EASTERN SECTIONS OF MOULTRIE.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3117 8354 3115 8354 3112 8356 3103 8364
      3104 8378 3103 8379 3103 8380 3126 8371
      3124 8351 3120 8351
TIME...MOT...LOC 1738Z 214DEG 26KT 3105 8372

08-LAMERS
Special weather statement, May 14, 3:52 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
452 PM EDT MON MAY 14 2012

GAZ128-130-131-142115-
TURNER GA-BEN HILL GA-IRWIN GA-
452 PM EDT MON MAY 14 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BEN HILL...IRWIN
AND TURNER COUNTIES...

* UNTIL 515 PM EDT

AT 448 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF ASHBURN...OR NEAR AMBOY...MOVING
EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3163 8315 3168 8363 3180 8364 3186 8348
      3185 8318
TIME...MOT...LOC 2052Z 257DEG 25KT 3175 8353

9-FOURNIER
Special weather statement, May 14, 4:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 PM EDT MON MAY 14 2012

GAZ145-156>158-142215-
THOMAS GA-MITCHELL GA-GRADY GA-DECATUR GA-
542 PM EDT MON MAY 14 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEAST
DECATUR...NORTHERN GRADY...SOUTHERN MITCHELL AND NORTHERN THOMAS
COUNTIES...

* UNTIL 615 PM EDT

AT 536 PM EDT...THE NATIONAL WEATHER SERVICE DETECTED A STRONG
THUNDERSTORM 14 MILES NORTHEAST OF WEST BAINBRIDGE...OR NEAR VADA...
MOVING EAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM.

LAT...LON 3102 8404 3095 8451 3108 8454 3108 8450
      3112 8450 3114 8448 3116 8448 3120 8440
      3122 8440 3124 8437 3129 8434 3136 8419
TIME...MOT...LOC 2141Z 253DEG 5KT 3109 8444

9-FOURNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Decatur

When
May 14, 6:00 PM EST to 9:00 PM EST
Where
Decatur County, 5.43 mi SSE of Mt Pleasant
Reported by
Trained Spotter
Coordinates
30.952, -84.415

Flooding of low lying ditches and farmland occurred in northeast Decatur county near the intersection of Highway 262 and Open Pond Road. Radar estimated that around 5 inches of rain occurred in just a few hours in this area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370429.